Tips for Coping With COPD and Dizziness
You’ve been experiencing dizziness or vertigo, and you’re beginning to wonder if your COPD is to blame. You Google “COPD symptoms” and find the following from the American Lung Association:
- A chronic cough
- Shortness of breath while doing normal, everyday activities
- Frequent upper respiratory infections
- Blueness of the fingernail beds and the lips
- Overproduction of mucus
There doesn’t seem to be any mention of dizziness or vertigo. Naturally, you begin to worry. This doesn’t seem to be connected. Or is it?
Well – yes – or no.
What Is Dizziness?
According to Mayo Clinic, dizziness is “a term used to describe a range of sensations, such as feeling faint, woozy, weak or unsteady. Dizziness that creates the false sense that you or your surroundings are spinning or moving is called vertigo.”
It is also one of the most common reasons adults visit their doctors.
It is important to note that dizziness is a symptom – it is not a disease in itself. There are many causes of dizziness, such as inner ear disturbances, motion sickness, medication side effects, and underlying health conditions.
One of the most common causes of dizziness is vertigo.
Mayo Clinic defines it as “the false sense that your surroundings are spinning or moving. With inner ear disorders, your brain receives signals from the inner ear that aren’t consistent with what your eyes and sensory nerves are receiving. Vertigo is what results as your brain works to sort out the confusion.”
Can COPD Cause Dizziness?
Now that we know a little bit about what dizziness is, can COPD cause it?
We discussed the general symptoms of COPD above. These are the symptoms you may experience on a day-to-day basis when you have COPD.
However, when you are suffering from an emergent situation, known as hypoxia, your symptoms are going to be a bit more extreme. Hypoxia is when your oxygen levels are low – your body has an insufficient amount of oxygen in the tissues of the body. It can be confused with hypoxemia, which is low oxygen circulation through the blood.
There are several different types of hypoxia, which are beyond the scope of this article. Generally, in the patient with COPD, you would be experiencing hypoxic hypoxia (hypoxemic hypoxia), which is caused by an inadequate amount of oxygen in the tissues due to a lack of oxygen in the blood. Inadequate breathing most often causes this.
There is a laundry list of symptoms associated with hypoxia. One of the most common symptoms associated with hypoxia? Dizziness. Why? A lack of oxygen can make you woozy, of course!
Can COPD Cause Fainting?
We’ve already established that COPD can sometimes, in emergent situations, lead to hypoxia. And hypoxia can cause dizziness.
So, can COPD cause fainting?
Well, if your oxygen levels plummet low enough and you get dizzy enough, you can sometimes faint – and the medical term for this is called syncope.
Syncope is defined as “…a temporary loss of consciousness, commonly referred to as fainting, or passing out.” It is fairly common – most people will have a syncopal episode at least once in their lives.
Although it is common, it should be regarded seriously, because it could signify an underlying serious condition – such as in the case of the hypoxic person with COPD, which can be dangerous and even life-threatening!
What to Do About COPD and Dizziness
The single most important thing you can do in regards to COPD and dizziness is preventing it from occurring in the first place.
Dizziness in the context of COPD is generally an emergency situation and means that your oxygen level is dangerously low. So, how can you prevent this from occurring?
- Take all of your COPD medications as prescribed. This includes your daily medications that are prescribed to control your COPD that prevent flare-ups from occurring and utilizing as-needed inhalers.
- Consume a healthy diet and stay active as best you can.
- Everyone has triggers – know yours, and avoid them as best you can!
So, if you do these things regularly, you’re in the midst of a COPD exacerbation, and the dizziness occurs – what should you do then?
First, stay calm. If you’re standing, sit down in a safe place – this ensures that if you have a syncopal episode, that you are less likely to injure yourself.
Next, if you’re alone, call 911. If you have a friend or family member with you, ask them to call 911 for you.
It is a good idea to have some type of alert in place on your person, should you have a syncopal episode and lose consciousness. This could be in the form of a bracelet or necklace. It could also be on your cell phone, as many EMS providers are now trained to search for this information.
If you live alone, consider obtaining a Life Alert so that you can obtain assistance readily if you need it quickly.
When Dizziness Isn’t Related to COPD
There are times that dizziness will not be related to your COPD.
For example, as we discussed, it can be related to other medical conditions. It could be as simple as an ear infection, or dehydration from a stomach virus. It could be a side effect from a new medication that your health care provider prescribed.
Does this mean that you should not take it seriously? Of course not – any new symptom should be taken seriously, especially if you have a serious chronic condition like COPD.
The Bottom Line…
While dizziness is not always an emergency, it can signify an emergency situation for someone with COPD.
It can mean that someone with COPD is suffering from hypoxia, a condition that means that oxygen levels are dangerously low in the tissues of the body. When this happens, dizziness can lead to syncope and left untreated, can be fatal.